Medical questions & health advice by board certified doctors
"Why do radiation treatments cause nausea?"
I'm currently getting radiation therapy for stomach cancer, and I don't understand why it's causing me such bad nausea. If it's just a beam of energy, how does it make me so sick? Is there a consensus for the most effective way to fight nausea? I'm really losing my appetite.
Nausea is a common and expected result of radiation therapy. I recommend discussing your concerns with your oncologist or radiation oncologist as they most certainly have experience with this and can treat it. Nausea is an expected result of radiation therapy. Of note, chemotherapy also causes nausea. To understand this, lets discuss what radiation therapy does. The radiation works by delivering high energy rays to the tissue. These high energy rays damage the DNA--which is the blueprint for the cells that lets them divide. By damaging the way the cells divide, the cells that divide most are the cells most effected. This is good, because cancer cells divide a lot--therefore the radiation will "burn" the cancer more than the normal tissue (as the normal tissue doesn't divide as much). The problem is that there are a few normal cells that divide a lot. The most rapidly dividing normal cells are the cells that line the gastrointestinal tract (Stomach, colon, esophagus, intestine etc). Because of this--those cells are damaged and result in nausea. Chemotherapy also targets rapidly dividing cells and therefore causes nausea by a similar mechanism. Keep in mind, depending on where your cancer is, this could be causing nausea as well. As this is a common problem, there are many medications developed to decrease nausea. There are also medicines specifically to increase appetite. Talk to your doctor as maintaining your strength is important during your therapy. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.